MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA RP; TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA RP
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code Cardiovascular Dysfunction/Insufficiency (4445)
Date of Event 01/14/2022
Type of Reportable Event Death
Event or Problem Description
The complainant reported a patient was implanted with an impella device for mechanical circulatory support.Additional information noted the patient expired.The pump reportedly stopped.Medical safety review of the event noted there is not enough information to exclude the impella device as an associated factor in the patient's demise.
 
Additional Manufacturer Narrative
The investigation into the reported issue has been completed.Neither the product nor the data logs were returned.Therefore, the cause of the pump stop was not determined.This report is being filed as part of a retrospective review of historical records.As noted in the impella ifu: impella rp with smartassist system section: using the automated impella controller with the impella catheter ¿achieving an act = 250 seconds prior to removing the dilator will help prevent a thrombus from entering the catheter and causing a sudden stop on startup.¿ section: using the automated impella controller with the impella rp with smartassist system catheter ¿unresolved purge pressure high alarm if not resolved by the recommendations provided, high purge pressure¿which triggers the ¿purge pressure high¿ alarm message¿could be an indication of a kink in the impella rp with smartassist system catheter.In this case, the motor is no longer being purged and may eventually stop.Monitor motor current and consider replacing the impella rp with smartassist system catheter whenever a rise in motor current is seen.¿ section: troubleshooting the purge system: ¿unresolved purge pressure high alarm if not resolved by the recommendations provided, high purge pressure¿which triggers the ¿purge pressure high¿ alarm message¿could be an indication of a kink in the impella catheter.In this case, the motor is no longer being purged and may eventually stop.¿ section: impella stopped: ¿if the impella catheter has stopped suddenly: 1.Try to restart the catheter at previous p-level.2.If the impella does not restart, try to restart at p-2.3.If the impella does not restart or stops again, wait 1 minute and try to restart again.4.If the impella restarts, wean down to p-2 as the patient can tolerate.Under these circumstances, catheter function is not reliable and the impella may stop again.5.If the impella does not restart, remove the impella from the ventricle as soon as possible to avoid aortic insufficiency.¿ impella cp with smartassist for use during cardiogenic shock and high-risk cpi & impella 5.5 with smartassist for use during cardiogenic shock & impella rp smartassist system with automated impella controller & rp flex with smartassist system with automated impella controller section: warnings, cautions, and precautions: ¿to reduce the possibility of fibers being drawn into the impella, customers should avoid exposing the inlet and cannula section of the impella heart pumps to any surfaces or fluid baths where the device can come into contact with loose or floating fibers.¿ section: troubleshooting the purge system: ¿unresolved purge pressure high alarm if not resolved by the recommendations provided, high purge pressure¿which triggers the ¿purge pressure high¿ alarm message¿could be an indication of a kink in the impella rp with smartassist system catheter.In this case, the motor is no longer being purged and may eventually stop.Monitor motor current and consider replacing the impella rp with smartassist system catheter whenever a rise in motor current is seen.¿ section: warnings & cautions: warnings: ¿to reduce the possibility of fibers being drawn into the impella, customers should avoid exposing the inlet and cannula section of the impella heart pumps to any surfaces or fluid baths where the device can come into contact with loose or floating fibers.¿.

Brand Name
IMPELLA RP
Common Device Name
TEMPORARY NON-ROLLER TYPE RIGHT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key20575378
Report Number1220648-2024-21607
Device Sequence Number8575341
Product Code PYX
UDI-Device Identifier00813502011029
UDI-Public(01)00813502011029(10)1468728(17)310122
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberIMPELLA RP
Device Catalogue Number004334
Device Lot Number1468728
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2022
Initial Report FDA Received Date10/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age74 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite